Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 6, NWS Tucson, AZ

August 8, 2021Cochise County, Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm advisory at Aug 8, 2021, 6:56 PM MST for Cochise County, Pima County, Pinal County, Arizona. It was in force for 70 min.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 6:56 PM MST (01:56 UTC)
Expired
Aug 8, 2021, 8:06 PM MST
In force
70 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS55 KTWC 090156
DSWTWC

Dust Advisory
National Weather Service Tucson AZ
656 PM MST Sun Aug 8 2021

AZC003-019-021-090330-
/O.NEW.KTWC.DS.Y.0006.210809T0156Z-210809T0330Z/
Pima-Cochise-Pinal-
656 PM MST Sun Aug 8 2021

The National Weather Service in Tucson has issued a

* Dust Advisory for...
  Northeastern Pima County in southeastern Arizona...
  Western Cochise County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 830 PM MST.

* At 654 PM MST, blowing dust was located near South Tucson, or near 
  Tucson, moving north at 25 mph.

  HAZARD...Less than one mile visibility with strong wind in excess 
           of 30 mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Hazardous travel.

* This includes the following highways...
   Interstate 10 between mile markers 230 and 305.
   Interstate 19 between mile markers 44 and 63.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Sahuarita, Benson,
Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights, Flowing
Wells, Tanque Verde, Vail, Saddlebrooke, South Tucson, Three Points,
Avra Valley, Pascua Pueblo Yaqui Reservation, Tortolita, East
Sahuarita and Mount Lemmon/Summerhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust can be unhealthy and has been known to lead to Valley
Fever. Avoid outdoor exposure.

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3194 11026 3187 11063 3193 11125 3237 11152
      3269 11110 3256 11081
TIME...MOT...LOC 0154Z 166DEG 22KT 3219 11097 

$$

JRM
1 follow-up statement
632 
WWUS55 KTWC 090306
DSWTWC

Dust Advisory
National Weather Service Tucson AZ
806 PM MST Sun Aug 8 2021

AZC003-019-021-090315-
/O.CAN.KTWC.DS.Y.0006.000000T0000Z-210809T0330Z/
Pima-Cochise-Pinal-
806 PM MST Sun Aug 8 2021

...THE DUST ADVISORY FOR NORTHEASTERN PIMA...WESTERN COCHISE AND
SOUTH CENTRAL PINAL COUNTIES IS CANCELLED...

The blowing dust that prompted the advisory has dissipated.
Therefore, the dust advisory has been cancelled.

LAT...LON 3194 11026 3187 11063 3193 11125 3237 11152
      3269 11110 3256 11081
TIME...MOT...LOC 0305Z 166DEG 22KT 3262 11110 

$$

JRM

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm advisory went out at Aug 8, 2:36 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 2:36 PM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
236 PM MST Sun Aug 8 2021

.SYNOPSIS...As conditions become more favorable for storms, we will
see a slow downward trend in temperatures along with an increase
in rain and thunderstorm chances this week. Some storms will
generate strong winds and heavy rain.

&&

.DISCUSSION...A late start to thunderstorms today but they have
finally developed in the mountains this afternoon. The latest high
resolution models were showing a little more activity across SE AZ
this evening and tonight. Most of the solutions showed a complex of
thunderstorms developing over Sonora, Mexico and triggering
additional storms farther north in southern AZ late this evening and
tonight. Otherwise, surface observations were indicating that the
initial surge of moisture from the Gulf of California was ongoing
with moderately strong southerly winds and the dew point remaining
steady in the lower 70s. Deeper moisture will continue to spread
into the area the next few days. There will be several weather
features that will be in play this week as the upper high shifts
farther north allowing these disturbances to impact the region.
Overall, confidence was high in regards to a more noticeable upswing
in thunderstorm coverage this week. Although the concern for flash
flooding will exist each day, the threat of more widespread flooding
will likely be around Thursday and Friday. Cooler high temperatures
will coincide with this uptick in thunderstorm activity.

&&

.AVIATION...Valid through 10/00Z.
Mostly SCT-BKN clouds 11-15k ft MSL through the forecast period.
Isolated-Scattered SHRA/TSRA aft 08/18Z mainly south of KTUS with
local MVFR conditions and gusty winds. Some SHRA/TSRA activity may
persist well into the overnight. Outside of SHRA/TSRA, SFC winds
will be less than 10 kts following a normal diurnal flow of sly/sely
during the night/early morning and mainly nwly late morning through
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A low to mid grade monsoon pattern will continue
today with the best thunderstorm chances from Tucson southward. Near
normal temperatures today, then trending below normal temperatures
as moisture increases across the area this week. This increased
moisture will likely result in more widespread thunderstorm activity
starting Monday. Strong, erratic winds and locally heavy rainfall
will be possible with any stronger storms that develop. 20-foot
winds will generally be less than 15 mph when not influenced by
thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 5:18 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
518 PM MST Sun Aug 8 2021

AZZ503-090045-
Upper Santa Cruz River and Altar Valleys including Nogales-
518 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of south central Santa
Cruz County through 545 PM MST...

At 518 PM MST, Doppler radar was tracking a strong thunderstorm over
Rio Rico, or near Nogales. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Rio Rico and Pena Blanca Lake.

This includes Interstate 19 between mile markers 6 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 11116 3137 11116 3162 11099 3149 11091
      3133 11099 3133 11108
TIME...MOT...LOC 0018Z 122DEG 2KT 3144 11097

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 8, 5:22 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
522 PM MST Sun Aug 8 2021

AZZ502-090100-
Tohono O'odham Nation including Sells-
522 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of central Pima County
through 600 PM MST...

At 521 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Pisinemo, or 18 miles northwest of Sells. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph with areas of blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sells, Pisinemo, Covered Wells, Gu Oidak, San Simon, No:ligk, Cababi,
San Luis - Sells District, Santa Cruz, Mountain Village, Artesia,
Rincon and Kupk.

This includes Route 86 between mile markers 76 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3216 11182 3187 11183 3191 11241 3222 11239
TIME...MOT...LOC 0021Z 078DEG 4KT 3204 11216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RH
Special weather statement, Aug 8, 5:28 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
528 PM MST Sun Aug 8 2021

AZZ507-508-513-090115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
528 PM MST Sun Aug 8 2021

...Strong thunderstorms will impact portions of central Cochise
County through 615 PM MST...

At 528 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pearce-Sunsites to 15 miles northwest of
Bisbee-Douglas Airport. Movement was northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearce-Sunsites, Elfrida and Sunizona.

This includes the following highways...
 Route 181 between mile markers 39 and 41.
 Route 191 between mile markers 20 and 39, and between mile markers
42 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3196 10993 3168 10994 3161 10963 3188 10964
TIME...MOT...LOC 0028Z 114DEG 8KT 3193 10985 3165 10976

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 8, 5:51 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
551 PM MST Sun Aug 8 2021

AZZ502-504-090115-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
551 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of north central Pima
County through 615 PM MST...

At 551 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Avra Valley, or 16 miles west of Marana. This
storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Avra Valley, Picture Rocks and Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3246 11134 3225 11127 3219 11152 3243 11160
TIME...MOT...LOC 0051Z 078DEG 4KT 3233 11142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RH
Special weather statement, Aug 8, 6:13 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
613 PM MST Sun Aug 8 2021

AZZ502-504-505-090145-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
613 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of north central Pima
and southwestern Pinal Counties through 645 PM MST...

At 613 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles east of Santa Rosa, or 34 miles south of Casa Grande, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Komelik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 11165 3229 11156 3223 11189 3253 11196
TIME...MOT...LOC 0113Z 316DEG 8KT 3241 11176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RH
Local storm report, Aug 8, 6:18 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
618 PM MST SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     17 SSW WILLCOX          32.04N 109.96W
08/08/2021                   COCHISE            AZ   PUBLIC

            DOWN POWER LINES ALONG DRAGOON RD NEAR MILE
            MARKER 7.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:03 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 8, 5:18 PM MSTSpecial Weather StatementTWCSanta Cruz27 min
Aug 8, 5:22 PM MSTSpecial Weather StatementTWCPima38 min
Aug 8, 5:22 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Aug 8, 5:28 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 8, 5:51 PM MSTSpecial Weather StatementTWCPima24 min
Aug 8, 6:09 PM MSTSevere Thunderstorm WarningTWCCochise66 min
Aug 8, 6:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 8, 6:13 PM MSTSpecial Weather StatementTWCPima32 min
Aug 8, 6:14 PM MSTSevere Thunderstorm WarningTWCCochise20 min
Aug 8, 6:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 8, 6:37 PM MSTAreal Flood AdvisoryTWCCochise5 hr
Aug 8, 6:46 PM MSTFlash Flood Warning Considerable damage threatTWCCochise5 hr
Aug 8, 8:45 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz45 min
Aug 8, 9:03 PM MSTFlash Flood Warning Considerable damage threatTWCPima117 min
Aug 8, 9:28 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr

Nearby

Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.